Angiotensin II raises blood pressure by several mechanisms, including triggering aldosterone release, increasing response to catecholamines, and acting as a direct vasoconstrictor. Angiotensin II is created in a two-step process. In the first step, renin, released by the kidneys, cleaves angiotensinogen, forming angiotensin I. The second step uses angiotensin-converting enzyme, which separates the carboxy terminus off angiotensin I, forming angiotensin II. Inhibition of this conversion at either step results in decreased blood pressure.
ACEIs are thought to slow the progression of diabetic glomerulopathy and have been shown to improve mortality and left ventricular function when administered after myocardial infarction. Members of this large class of drugs can be identified by their shared "-pril" suffix: benazepril, captopril, enalapril, fosinopril, moexipril, perindopril, quinapril, and trandolapril. Inhibition of angiotensin-converting enzyme results in decreased production of angiotensin II, which causes vasodilation. Despite their widespread use, these medications have not been associated with significant morbidity in overdose. ACEIs can cause hyperkalemia in therapeutic dosing. If hypotension is encountered, initial therapy focuses on basic management, including administration of boluses of crystalloid and vasopressors for refractory cases.
Captopril, and possibly other ACEIs, are thought to inhibit the metabolism of the enkephalins, a group of endogenous opioids. Naloxone, a µ-opioid antagonist, may reverse captopril-associated hypotension28 but is not universally effective.29
ARBs produce vasodilatation and increase renal salt elimination. Members of this class end with the suffix "-artan" and include losartan, candesartan, irbesartan, valsartan, telmisartan, and eprosartan. When they are taken therapeutically, the peak antihypotensive effect of agents in this class is not observed for 4 weeks. Typically these drugs are not associated with significant morbidity in overdose. There are no reported cases of ARBs causing life-threatening hypotension. Like ACEIs, ARBs can cause hyperkalemia, which results from decreased aldosterone production. This effect is typically seen in patients with renal insufficiency.23
Persistent dry cough occurs in 5% to 20% of patients treated with ACEIs.30 Cough typically develops within a few weeks after ACEI therapy is started and is more common in women, and the rate of occurrence or severity does not correlate with dose. Cough will usually resolve in 1 to 4 weeks after the drug is stopped, although resolution may take up to 3 months for some patients. The only effective treatment is discontinuing the ACEI, substituting a different antihypertensive. ARBs are not associated with an increased incidence of chronic cough and may be used in patients with ACEI-induced cough.31
Angioedema is the most consequential adverse effect associated with ACEIs and ARBs (see chapter 14, "Anaphylaxis, Allergies, and Angioedema").32,33 Angioedema is an idiopathic reaction that occurs in 0.1% to 0.7% of patients prescribed these drugs.33,34 Because these agents are widely used, this small percentage represents a large number of events. Patients present with swelling of the lips, larynx, pharynx, tongue, or vocal cords, which can range in severity from mild to airway compromise. Symptoms develop over several hours and may not resolve for 24 hours or longer. The absence of urticaria differentiates angioedema from allergic anaphylaxis. The mechanism is thought to be related to inhibition of ACE-mediated degradation of bradykinin, a peptide associated with vasodilatation and tissue edema, and accumulation of substance P and other prostaglandins. ARBs do not inhibit bradykinin, so the exact pathophysiology of angioedema associated with drugs from this class is not clear. The mean time from first use to development of angioedema has been reported as about 2 years,35 but angioedema can occur at any time during therapy, with 12% of patients developing this reaction in the first week of ACEI use.
Management of ACEI-induced angioedema begins with evaluation of the airway. If the patient has difficulty breathing, stridor, or severe oropharyngeal edema, secure the airway, usually by intubation. Edema of the oral cavity or oropharynx (especially the tongue) is the best predictor of the need for airway intervention.36 Fiberoptic-guided laryngoscopy is recommended because it requires minimal sedation and provides direct visualization in an edematous airway. Regardless of the method employed, a skilled operator should secure the airway early because angioedema can progress rapidly and anatomic landmarks may become obscured.
Allergic reaction drugs, such as epinephrine, antihistamines, and corticosteroids, are often given but not likely beneficial because ACEI-induced angioedema is not mediated by immunoglobulin E.33 Icatibant, a bradykinin-2 antagonist, is effective in reducing swelling; the dose is 30 milligrams SC.37 C1 esterase inhibitor [human] 1000 U IV is also effective.38 Plasma or fresh frozen plasma contains angiotensin-converting enzyme, so the administration of plasma is thought to degrade high levels of bradykinin with subsequent resolution of angioedema. Two units of fresh frozen plasma in adults are reported to resolve ACEI-induced angioedema in 2 to 4 hours.39,40 Ecallantide is a recombinant protein that inhibits kallikrein and is approved for use in hereditary angioedema. However, ACEI-induced angioedema is caused by the persistence of bradykinin due to lack of metabolism rather than overproduction, so it is not likely that ecallantide would be effective.
Patients with milder symptoms should be observed and managed medically. There is no consensus regarding the disposition of patients with ACEI-associated angioedema who do not require ED airway intervention. Patients with milder swelling only around the lips or face should be observed for 12 to 24 hours and discharged when swelling is regressing. Patients should be instructed that angioedema can recur if they continue to take the same agent or switch to another agent of the same class.41,42 After an episode of angioedema, the safest and recommended course of action is to discontinue all ACEIs and ARBs.